Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

June 29, 2019El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 29, 2019, 4:21 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2019, 4:21 PM MDT (22:21 UTC)
Expired
Jun 29, 2019, 4:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS85 KPUB 292221
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Sat Jun 29 2019
 
COZ084-292245-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
421 PM MDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 25 miles northeast of Colorado Springs, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Calhan, Ramah and Peyton. 

LAT...LON 3898 10456 3913 10453 3913 10414 3895 10417
TIME...MOT...LOC 2220Z 269DEG 23KT 3904 10443 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:17 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 29, 3:17 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
317 PM MDT Sat Jun 29 2019

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Jun 29 2019

Mainly isolated thunderstorms have again developed over the higher
terrain this afternoon, as mid level moisture plume to our west
continues to edge eastward into CO, with some subtle moistening of
low levels as well. Max temps still running on the hot side many
locations, with readings over 100f at Lamar and La Junta as of 3 pm.
Storms will continue to percolate over the mountains into the
evening, with some activity drifting out into the I-25 corridor
after 00z, as HRRR shows a few modest cells along the ern mountain
slopes until around 03z. Gusty winds and lightning remain the main
storm threats, as cloud bases will stay rather high. Most
showers/thunderstorms should then end by late evening, though a few
weakening showers may linger toward midnight along the Continental
Divide, as mid level moisture begins to increase. Plenty of
convective debris cloudiness will linger across the entire area
overnight, keeping min temps rather mild into Sun morning. On
Sunday, upper pattern remains generally unchanged, with elongated
ridge stretching from sw to ne across CO. Recycled moisture and a
slow upturn in precipitable water under increasingly moist sw mid
level flow will lead to more widespread convection across the
mountains and interior valleys Sun afternoon, with most activity
again staying along and west of I-25. Main threat will be lightning
and wind, though potential for brief heavy rainfall on burn scars
can't be discounted. Clouds and increasing precip will hold back max
temps slightly, especially mountains, though a few spots in the
lower Arkansas Valley may again reach 100f.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM MDT Sat Jun 29 2019

Not much change to the forecast thinking over the past 24 hours.
The upper pattern will be dominated by high pressure, stretching
from the Desert Southwest into the Central Plains with broad, weak
southwesterly flow aloft across Colorado. Operational models are
in good agreement and ensemble spreads remain low throughout much
of the extended period.

Sunday night into Tuesday...showers and thunderstorms will be
ongoing over the higher terrain Sunday evening. Lack of steering
flow should help keep storms from moving too much, which will
likely lead to an elevated flash flood through over area burn
scars through the evening hours. Expect this activity to dissipate
with sunset and generally dry conditions expected to prevail into
Monday morning across the region.

By Monday, an upper disturbance is forecast to track across
Colorado. This will help increase the southwesterly flow aloft
which will aid in shifting showers and thunderstorms off the
higher terrain and across the Plains through Monday evening.
Locally heavy rainfall will be possible, and an elevated flash
flood risk is possible on burn scars. As for severe weather, wind
and lightning will be the primary threats in addition to the
locally heavy rainfall. Models in good agreement with this
activity spreading east across the Plains and clearing into Kansas
by Tuesday morning. Overnight, a cold front is forecast to drop
south across the Plains turning flow northerly and ushering
slightly cooler air.

For Tuesday, expect another round of showers and thunderstorms by
the afternoon and evening. Initial development will be over the
higher terrain, with southwesterly flow aloft pushing the activity
off the mountains and across the Plains through the evening hours.
Locally heavy rainfall will once again be possible with an
elevated flash flood threat across burn scars.

Temperatures will remain warm with lower to mid 90s expected over
the Plains for both Monday and Tuesday.

Wednesday into Thursday...high pressure is forecast to build back
across Colorado with drier air moving back over the state. This
will bring drier conditions to the region for both days. Isolated
to scattered showers and thunderstorms, primarily over the
mountains are forecast. These showers and thunderstorms look to be
diurnally driven and should dissipate through the evening hours.
Temperatures will warm back into the lower to mid 90s across the
region.

Friday into Saturday...an upper disturbance passing to the north
will send a cold front south into the Plains on Friday afternoon.
This will turn flow more easterly with cooler air working into the
region. The potential exists for more widespread showers and
thunderstorms for both Friday and Saturday across the region.
There will also be a return to an elevated flash flood risk over
area burn scars due to moist upslope flow across the region.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 244 PM MDT Sat Jun 29 2019

VFR tonight at all terminals with a chance for high based VCTS at
KCOS and KALS from late this afternoon into this evening. A period
of gusty and erratic outflow winds will be possible at all terminals
until sunset, as weak convection drifts off the mountains. On
Sunday, convection will again develop over the mountains around 18z,
and with increased moisture, expect storms to spread across lower
elevations and impact all terminals beginning 20z-21z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jun 29, 11:30 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Sat Jun 29 2019

COZ058>089-093>099-301730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Sat Jun 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains around
noon with a few storms drifting eastward across interior valleys
and the adjacent plains during the late afternoon and evening.
The main threats with thunderstorms today will be dangerous cloud
to ground lightning and localized wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase significantly starting Sunday and
lasting through midweek, especially over the mountains and high
valleys. Rainfall amounts are forecast to be greater, and light
steering winds mean slower moving storms. Any storms that develop
and move across area burn scars, will have the potential of
creating localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/27

In the hours before

Special weather statement, Jun 29, 2:04 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Sat Jun 29 2019

COZ065-066-069-292045-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
204 PM MDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY
UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of La Garita, or 39 miles northwest of Alamosa,
moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Garita.

LAT...LON 3777 10641 3794 10649 3811 10623 3777 10602
TIME...MOT...LOC 2004Z 251DEG 19KT 3789 10637

ep
Special weather statement, Jun 29, 3:23 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT Sat Jun 29 2019

COZ081-082-084-085-292215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
323 PM MDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crystola, or 14 miles northwest of Colorado Springs, moving northeast
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Palmer Lake, Green Mountain Falls, Divide, Pikes Peak,
Crystola, Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3899 10474 3896 10490 3881 10503 3895 10520
      3913 10503 3913 10492
TIME...MOT...LOC 2122Z 227DEG 9KT 3894 10506

ep
Special weather statement, Jun 29, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Sat Jun 29 2019

COZ084-292245-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
421 PM MDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 25 miles northeast of Colorado Springs, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

LAT...LON 3898 10456 3913 10453 3913 10414 3895 10417
TIME...MOT...LOC 2220Z 269DEG 23KT 3904 10443

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:04 PM MDTSpecial Weather StatementPUBSaguache41 min
Jun 29, 3:23 PM MDTSpecial Weather StatementPUBTeller52 min
Jun 29, 4:48 PM MDTSpecial Weather StatementPUBLas Animas27 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.